Nebraska, 2017

Damaging Wind in Nebraska, June 14, 2017

June 14, 2017 · NWS OAX · 1 event in 1 county or zone

An area of thunderstorms developed from east central Nebraska to south central Nebraska along a front during the morning hours of the 14th. One storm produced 60 mph winds south of Lorton Village in Otoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms developed from east central Nebraska to south central Nebraska along a front during the morning hours of the 14th. One storm produced 60 mph winds south of Lorton Village in Otoe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 2:15 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 14, 2:15 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
315 AM CDT Wed Jun 14 2017

.SHORT TERM...(Today through Friday)
Issued at 313 AM CDT Wed Jun 14 2017

Ongoing convection will slowly make its way out of the area this
morning/today. Subjective 00Z upper-air analysis indicates upper-
level low centered over eastern MT, with 80-95kt jet streak
extending from southern AZ/NM through western KS/NE into central
SD/ND ahead of the low. 850mb low was centered in eastern CO and
in eastern MT, with trough axis/dryline extending from central
SD/central NE toward southwest KS/OK-TX panhandles and into west
TX. Ahead of it...up to 40-kt low-level jet was transporting 12C+
dewpoints from eastern Dakotas to northern MN/northern WI and
southward. Surface low at 07Z was centered in northern ND, with
secondary low in western KS and trough axis between. Storms were
ongoing from central IA to northwest MO, in central NE, and in
south central KS/north central OK.

Main forecast concern is exit of showers/storms today, with
chances again on Thursday and Friday. Surface trough axis will
slowly progress eastward through the day, shutting down precip
behind it. Have increased POPs this morning, though, and held onto
precip chances longer into the afternoon, as front is moving on
the slow side, with convection extending well back into central NE
and not in a hurry. With the lingering clouds and rain, also
lowered temps a bit today, too. All should be quiet by this
evening, though, and through tonight through Thursday afternoon,
with warmer temperatures returning on Thursday.

By Thursday evening, a weak shortwave should be enough to trigger
at least isolated showers/storms, which should move eastward and
out of the area on Thursday night. Convective initiation and
coverage of storms is somewhat in question, with fairly weak
forcing and some cap. Airmass should be quite unstable to elevated
convection, with 3000-4000 J/kg MUCAPE into southern NE, and with
mid-level lapse rates around 7.5 C/km or so. Effective shear may
be somewhere around 35-45kt. While the environment for severe
weather, and also confidence on convective development, is higher
a bit farther south in KS, it does seem that storms on Thursday
night could be strong to severe, especially in far southern NE
into southwest IA.

After that convection passes, the rest of Thursday night and
Friday morning to afternoon should again be quiet. Showers and
storms again should develop on Friday afternoon in eastern NE as a
weak shortwave slides across the Plains and a weak surface trough
encroaches. With increasing deep-layer shear and MUCAPE around
3000-4000 J/kg (subject to usual uncertainty caveats in mesoscale
details on day 3), not to mention potential for convection to be
surface-based, see no reason not to be concerned about severe
weather potential on Friday afternoon/evening, as well.

.LONG TERM...(Friday night through Tuesday)
Issued at 313 AM CDT Wed Jun 14 2017

Bigger pattern change arrives on Saturday as an upper-level low
moving across the northern Plains drags a cold front through the
central US, bringing temperatures back toward normal and
stabilizing the airmass at least for the weekend. As the front
moves through on Saturday afternoon/evening, once again expect
showers/storms in the area. But with cooler and drier air spilling
into the central US, that should shut down the warm/humid/active
weather pattern at least on Sunday and probably into Monday, too,
though a few models hint at showers on Monday afternoon. Return
flow on Monday night and Tuesday will begin the airmass recovery,
with increasing moisture into the central Plains and increasing
chances for showers/storms on Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1140 PM CDT Tue Jun 13 2017

Scattered thunderstorms were located across eastern Nebraska and
southwest Iowa at the start of the period. Convection is expected
to gradually diminish and move east of the area through 12Z. After
that VFR conditions are expected to prevail through the remainder
of the forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...Fobert
Hazardous weather outlook, Jun 14, 2:28 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 AM CDT Wed Jun 14 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 AM CDT Wed Jun 14 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will persist across eastern Nebraska and western
Iowa this morning as they slowly move eastward and out of the
area, possibly lingering into the afternoon in far southeastern
Nebraska. Storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few thunderstorms are possible on Thursday evening, especially
south of Interstate 80. If they develop, storms could be strong
to severe, particularly in far southeast Nebraska into southwest
Iowa. Large hail would be the main risk.

Chances for thunderstorms return on Friday afternoon and evening
across the area. Storms on Friday would have the potential to
become severe, with large hail and damaging winds the main risks.

A few thunderstorms are possible again on Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Mayes

In the hours before

Special weather statement, Jun 14, 2:31 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
331 AM CDT WED JUN 14 2017

NEZ065-078-140900-
Seward NE-Saline NE-
331 AM CDT WED JUN 14 2017

...Significant Weather Advisory for SOUTHERN SEWARD AND CENTRAL
SALINE COUNTIES UNTIL 400 AM CDT...

At 331 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Milligan, or 29 miles southeast of York, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crete, Friend, Dorchester, Swan Creek Reservoir Number 2, 11 Miles
West Of Wilber and Willard Meyer Recreation Area.

LAT...LON 4041 9722 4050 9737 4069 9735 4070 9708
      4057 9692
TIME...MOT...LOC 0831Z 218DEG 38KT 4053 9727

DEWALD
Special weather statement, Jun 14, 3:20 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
420 AM CDT WED JUN 14 2017

NEZ065-140945-
Seward NE-
420 AM CDT WED JUN 14 2017

...Significant Weather Advisory for CENTRAL SEWARD COUNTY UNTIL 445
AM CDT...

At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver Crossing, or 19 miles east of York, moving northeast at 35
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seward, Milford, Beaver Crossing, Staplehurst, Goehner and Tamora.

This includes Interstate 80 in Nebraska between mile markers 369 and
385.

LAT...LON 4070 9712 4079 9735 4102 9723 4087 9692
TIME...MOT...LOC 0920Z 217DEG 28KT 4079 9723

DEWALD
Special weather statement, Jun 14, 3:41 AM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
441 AM CDT WED JUN 14 2017

NEZ065-141000-
Seward NE-
441 AM CDT WED JUN 14 2017

...Significant Weather Advisory for NORTHEASTERN SEWARD COUNTY UNTIL
500 AM CDT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm over
Seward, or 21 miles west of Lincoln, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seward, Staplehurst, Garland and Bee.

LAT...LON 4081 9702 4093 9721 4104 9713 4104 9692
      4093 9692
TIME...MOT...LOC 0940Z 218DEG 30KT 4092 9707

DEWALD
Local storm report, Jun 14, 4:20 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             MADISON                 41.83N 97.46W
06/13/2017  M1.50 INCH       MADISON            NE   PUBLIC

            HAIL LARGER THAN HALF DOLLARS

0752 PM     HAIL             ST. EDWARD              41.57N 97.86W
06/13/2017  E1.00 INCH       BOONE              NE   TRAINED SPOTTER

            ALSO ESTIMATED 40 TO 50 MPH WINDS.

0754 PM     TSTM WND GST     HUMPHREY                41.69N 97.49W
06/13/2017  M79.00 MPH       PLATTE             NE   PUBLIC

            VIA PERSONAL WEATHER STATION WEBSITE

0810 PM     TSTM WND GST     2 SSW COLUMBUS          41.41N 97.37W
06/13/2017  M72.50 MPH       PLATTE             NE   TRAINED SPOTTER

0811 PM     TSTM WND GST     COLUMBUS                41.43N 97.36W
06/13/2017  M58.00 MPH       PLATTE             NE   AWOS

0812 PM     TSTM WND GST     4 N HUMPHREY            41.75N 97.49W
06/13/2017  E65.00 MPH       MADISON            NE   TRAINED SPOTTER

0813 PM     TSTM WND GST     COLUMBUS                41.43N 97.36W
06/13/2017  M68.00 MPH       PLATTE             NE   PUBLIC

            VIA PERSONAL WEATHER STATION WEBSITE

0814 PM     TSTM WND GST     COLUMBUS                41.43N 97.36W
06/13/2017  M70.00 MPH       PLATTE             NE   ASOS

0817 PM     TSTM WND GST     COLUMBUS                41.43N 97.36W
06/13/2017  E60.00 MPH       PLATTE             NE   EMERGENCY MNGR

            SEVERAL REPORTS OF 60 MPH WINDS IN COLUMBUS. TWO INCH
            LIMBS DOWN.

0820 PM     TSTM WND DMG     HUMPHREY                41.69N 97.49W
06/13/2017                   PLATTE             NE   PUBLIC

            LARGE TREE DOWN AND POWER OUTAGES

0820 PM     TSTM WND DMG     COLUMBUS                41.43N 97.36W
06/13/2017                   PLATTE             NE   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN AND UPROOTED. ONE TREE DOWN ON
            TOP OF CAR.

0820 PM     TSTM WND DMG     COLUMBUS                41.43N 97.36W
06/13/2017                   PLATTE             NE   PUBLIC

            LARGE TREE AND BRANCHES DOWN AT ELKS COUNTRY CLUB

0820 PM     TSTM WND GST     COLUMBUS                41.43N 97.36W
06/13/2017  M75.00 MPH       PLATTE             NE   ASOS

0820 PM     TSTM WND DMG     COLUMBUS                41.43N 97.36W
06/13/2017                   PLATTE             NE   TRAINED SPOTTER

            LARGE TREE DOWN AT 21ST AND 23RD ST

0821 PM     TSTM WND GST     BELLWOOD                41.34N 97.24W
06/13/2017  E60.00 MPH       BUTLER             NE   EMERGENCY MNGR

0824 PM     TSTM WND GST     2 ENE COLUMBUS          41.45N 97.32W
06/13/2017  E60.00 MPH       PLATTE             NE   TRAINED SPOTTER

0826 PM     TSTM WND GST     NORFOLK                 42.03N 97.42W
06/13/2017  M61.00 MPH       MADISON            NE   ASOS

0840 PM     TSTM WND GST     WAYNE                   42.24N 97.02W
06/13/2017  E50.00 MPH       WAYNE              NE   PUBLIC

            SMALL TREE UPROOTED

0842 PM     TSTM WND GST     3 NW RISING CITY        41.23N 97.34W
06/13/2017  E60.00 MPH       BUTLER             NE   EMERGENCY MNGR

0843 PM     TSTM WND GST     WAYNE                   42.24N 97.02W
06/13/2017  M67.00 MPH       WAYNE              NE   AWOS

0855 PM     TSTM WND GST     6 SW LEIGH              41.64N 97.32W
06/13/2017  E55.00 MPH       PLATTE             NE   NWS EMPLOYEE

0900 PM     HAIL             PENDER                  42.11N 96.71W
06/13/2017  M1.00 INCH       THURSTON           NE   EMERGENCY MNGR

0905 PM     HAIL             RISING CITY             41.20N 97.30W
06/13/2017  M1.00 INCH       BUTLER             NE   EMERGENCY MNGR

0920 PM     HAIL             BELLWOOD                41.34N 97.24W
06/13/2017  E0.88 INCH       BUTLER             NE   EMERGENCY MNGR

0924 PM     HAIL             ULYSSES                 41.07N 97.20W
06/13/2017  M1.00 INCH       BUTLER             NE   TRAINED SPOTTER

            RELAYED BY BULTER COUNTY EMERGENCY MANAGEMENT.

1030 PM     TSTM WND DMG     4 SE UTICA              40.85N 97.29W
06/13/2017                   SEWARD             NE   LAW ENFORCEMENT

            REPORT OF A HOUSE DAMAGED BY WINDS OR A POSSIBLE BRIEF
            TORNADO.

1100 PM     TSTM WND DMG     DAVID CITY              41.25N 97.13W
06/13/2017                   BUTLER             NE   EMERGENCY MNGR

            LOTS OF TREE DAMAGE AND LIMBS DOWN. MOST OF TOWN WITHOUT
            POWER. ROOF DAMAGE TO AT LEAST ONE BUILDING.

1105 PM     TSTM WND GST     2 S SEWARD              40.89N 97.10W
06/13/2017  M62.00 MPH       SEWARD             NE   TRAINED SPOTTER

            VIA MONITORING STORM CHASER STREAMING VIDEO.

1133 PM     HAIL             PENDER                  42.11N 96.71W
06/13/2017  E0.88 INCH       THURSTON           NE   EMERGENCY MNGR

1208 AM     HAIL             1 NW VALLEY             41.32N 96.36W
06/14/2017  M1.50 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            MOSTLY UP TO 0.5 INCH HAIL...BUT ONE STONE MEASURED 1.5
            INCHES DIAMETER.

1231 AM     HAIL             5 NE ELKHORN            41.34N 96.17W
06/14/2017  M0.75 INCH       DOUGLAS            NE   STORM CHASER

&&

BMAYES
Special weather statement, Jun 14, 5:48 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
648 AM CDT WED JUN 14 2017

NEZ067-068-141215-
Cass NE-Otoe NE-
648 AM CDT WED JUN 14 2017

...Significant Weather Advisory for NORTHWESTERN OTOE AND
SOUTHWESTERN CASS COUNTIES UNTIL 715 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Unadilla, or 20 miles east of Lincoln, moving
northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Weeping Water, Elmwood, Unadilla, Avoca, Murdock, Manley
and Otoe.

This includes Highway 2 in Nebraska between mile markers 478 and 493.

LAT...LON 4061 9628 4079 9645 4097 9625 4091 9603
      4070 9596
TIME...MOT...LOC 1147Z 233DEG 38KT 4074 9631

DEWALD
Special weather statement, Jun 14, 6:03 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
703 AM CDT WED JUN 14 2017

NEZ068-089>092-141230-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-
703 AM CDT WED JUN 14 2017

...Significant Weather Advisory for JOHNSON...NORTHWESTERN NEMAHA...
SOUTHERN OTOE...NORTHWESTERN PAWNEE AND EAST CENTRAL GAGE COUNTIES
UNTIL 730 AM CDT...

At 703 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Syracuse to 6 miles east
of Beatrice. Movement was east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Beatrice, Tecumseh, Sterling, Johnson, Cook, Talmage, Lorton, Filley,
Brock, Elk Creek, Steinauer, Lewiston, Virginia, Burr, Crab Orchard
and Rockford State Recreation Area.

This includes the following highways...
 Highway 136 in Nebraska between mile markers 183 and 221.
 Highway 75 in Nebraska near mile marker 42.
 Highway 77 in Nebraska near mile marker 19.

LAT...LON 4063 9580 4019 9614 4019 9681 4063 9626
TIME...MOT...LOC 1203Z 264DEG 44KT 4060 9613 4024 9664

DEWALD

The radar

The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otoe

When
June 14, 6:24 AM CST
Where
Otoe County, Lorton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -96.020

A trained storm spotter estimated 60 mph winds south of Lorton Village.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711398.